Israel Journal of Mathematics

, Volume 225, Issue 1, pp 35–70 | Cite as

Flat surfaces, Bratteli diagrams and unique ergodicity à la Masur

  • Rodrigo Treviño


Recalling the construction of a flat surface from a Bratteli diagram, this paper considers the dynamics of the shift map on the space of all bi-infinite Bratteli diagrams as the renormalizing dynamics on a moduli space of flat surfaces of finite area. A criterion of unique ergodicity similar to that of Masur’s for flat surface holds: if there is a subsequence of the renormalizing dynamical system which has a good accumulation point, the translation flow or Bratteli–Vershik transformation is uniquely ergodic. Related questions are explored.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BKM09]
    S. Bezuglyi, J. Kwiatkowski and K. Medynets, Aperiodic substitution systems and their Bratteli diagrams, Ergodic Theory and Dynamical Systems 29 (2009), 37–72.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [BKMS13]
    S. Bezuglyi, J. Kwiatkowski, K. Medynets and B. Solomyak, Finite rank Bratteli diagrams: structure of invariant measures, Transactions of the American Mathematical Society 365 (2013), 2637–2679.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [Buf13]
    A. I. Bufetov, Limit theorems for suspension flows over Vershik automorphisms, Russian Mathematical Surveys 68 (2013), 789–860.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [Buf14]
    A. I. Bufetov, Limit theorems for translation flows, Annals of Mathematics 179 (2014), 431–499.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [DEDML00]
    M. Degli Esposti, G. Del Magno and M. Lenci, Escape orbits and ergodicity in infinite step billiards, Nonlinearity 13 (2000), 1275–1292.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [DHL14]
    V. Delecroix, P. Hubert and S. Lelièvre, Diffusion for the periodic wind-tree model, Annales Sciemtifiques de l’École Normale Supérieure 47 (2014), 1085–1110.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [FFT09]
    S. Ferenczi, A. M. Fisher and M. Talet, Minimality and unique ergodicity for adic transformations, Journal d’Analyse Mathématique 109 (2009), 1–31.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [Fis09]
    A. M. Fisher, Nonstationary mixing and the unique ergodicity of adic transformations, Stochastics and Dynamics 9 (2009), 335–391.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [FS14]
    N. P. Frank and L. Sadun, Fusion: a general framework for hierarchical tilings of Rd, Geometriae Dedicata 171 (2014), 149–186.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [FU14]
    K. Frączek and C. Ulcigrai, Non-ergodic mathbbZ-periodic billiards and infinite translation surfaces, Inventiones Mathematicae 197 (2014), 241–298.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [HLT11]
    P. Hubert, S. Lelièvre and S. Troubetzkoy, The Ehrenfest wind-tree model: periodic directions, recurrence, diffusion, Journal für die Reine und Angewandte Mathematik 656 (2011), 223–244.MathSciNetzbMATHGoogle Scholar
  12. [Hoo13a]
    W. P. Hooper, Immersions and the space of all translation structures, preprint, arXiv:1310.5193, 2013.Google Scholar
  13. [Hoo13b]
    W. P. Hooper, Immersions and translation structures on the disk, preprint, arXiv:1309.4795, 2013.Google Scholar
  14. [Hoo15]
    W. P. Hooper, The invariant measures of some infinite interval exchange maps, Geometry & Topology 19 (2015), 1895–2038MathSciNetCrossRefzbMATHGoogle Scholar
  15. [HT15]
    W. P. Hooper and R. Trevi˜no, Indiscriminate covers of infinite translation surfaces are innocent, not devious, Ergodic Theory and Dynamical Systems, to appear,
  16. [HW13]
    P. Hubert and B. Weiss, Ergodicity for infinite periodic translation surfaces, Compositio Mathematica 149 (2013), 1364–1380.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [LT16]
    K. Lindsey and R. Trevi˜no, Infinite flat surface models of ergodic systems, Discrete and Continuous Dynamical Systems 36 (2016), 5509–5553.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [Rau77]
    G. Rauzy, Une généralisation du développement en fraction continue, in Séminaire Delange–Pisot–Poitou, 18e année: 1976/77, héorie des nombres, Fasc. 1, Secrétariat Math., Paris, 1977, pp. Exp. No. 15, 16.Google Scholar
  19. [Rau79]
    G. Rauzy, Échanges d’intervalles et transformations induites, Acta Arithmetica 34 (1979), 315–328.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [RT12]
    D. Ralston and S. Troubetzkoy, Ergodic infinite group extensions of geodesic flows on translation surfaces, Journal of Modern Dynamics 6 (2012), 477–497.MathSciNetzbMATHGoogle Scholar
  21. [Tre14]
    R. Trevi˜no, On the ergodicity of flat surfaces of finite area, Geometric and Functional Analysis 24 (2014), 360–386.MathSciNetCrossRefGoogle Scholar
  22. [Vee82]
    W. A. Veech, Gauss measures for transformations on the space of interval exchange maps, Annals of Mathematics 115 (1982), 201–242.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  1. 1.Brooklyn CollegeCity University of New YorkBrooklynUSA

Personalised recommendations